Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 296, NWS Shreveport, LA

July 6, 1997Angelina County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 6, 1997, 3:16 PM CDT for Angelina County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 1997, 3:16 PM CDT (20:16 UTC)
Expired
Jul 6, 1997, 4:00 PM CDT
In force
44 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Angelina County, TX

The radar

The Shreveport radar (KSHV), 152 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 062016 RRA
SVRSHV
TXC005-062100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
316 PM CDT SUN JUL 6 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM CDT
FOR THE FOLLOWING AREA...
 
IN EAST TEXAS
 
   ...ANGELINA COUNTY
 
AT 315 PM CDT DOPPLER RADAR IN SHREVEPORT INDICATED A SEVERE
THUNDERSTORM JUST SOUTH OF ZAVALLA MOVING NORTHEAST AT 15 MPH. EXPECT
WINDS OF 60 MPH...LARGE HAIL...DANGEROUS LIGHTNING AND VERY HEAVY
RAINFALL.
 
 
GO TO A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE
TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
 
4/10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:17 AM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 6, 10:17 AM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1015 AM CDT SUN JUL 6 1997

QUICK LOOK AT NEW MODELS...INDICATE UPPER LEVEL LOW/VORT MAX OVER
CENTRAL TX IS MOVING A LITTLE FASTER THAN PREVIOUS MODELS. COMPLEX OF
STORMS OVER NORTH TX HAS PRODUCED AN OUTFLOW BOUNDARY ACROSS EAST TX
AND OLD FRONTAL BOUNDARY EXTENDS SOUTHEAST LA TO BETWEEN LCH AND POE
TO NEAR CLL. ALL THESE SHOULD HELP FOCUS TSTMS THIS AFTN WITH DAYTIME
HEATING. MAY HAVE TO MAKE A FEW ADJUSTMENTS TO MONDAY...WITH FASTER
MOVEMENT OF SYSTEM...BUT WILL WAIT AND SEE ALL OF NEW DATA FIRST. SOME
MICROBURSTS ARE POSSIBLE THIS AFTN...SO WILL PROBABLY NEED TO WORD
FORECAST FOR WINDS STRONG AND GUSTY NEAR TSTMS. OTHERWISE ONLY A FEW
MINOR CHANGES TO CURRENT FORECAST.

IV

In the hours before

Special weather statement, Jul 6, 9:53 AM CDT, 5 hours 23 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-061545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
951 AM CDT SUN JUL 6 1997

A STRONG UPPER LEVEL STORM SYSTEM OVER NORTH CENTRAL TEXAS THIS
MORNING WILL MOVE SLOWLY EAST ACROSS THE FOUR STATE REGION TODAY
AND MONDAY. A WEAKENING COMPLEX OF STORMS AHEAD OF THIS SYSTEM
THIS MORNING WAS OVER THE EASTERN PORTIONS OF NORTH CENTRAL TEXAS.
AAT 950 AM THE LEADING EDGE OF THIS COMPLEX EXTENDED FROM WEST OF
PARIS TO WEST OF SULPHUR TO NEAR ATHENS.

AN OUTFLOW BOUNDARY FROM THIS COMPLEX WILL MOVE EAST INTO EAST TEXAS
THIS AFTERNOON AND SERVE AS A FOCUS FOR THUNDERSTORMS TO FORM ALONG.

THE AIRMASS OVER EAST TEXAS AND NORTH LOUISIANA IS MOIST AND
UNSTABLE. HOWEVER THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO
BE SEVERE. HOWEVER ISOLATED STORMS MAY PRODUCE STRONG MICROBURST
WINDS AND POSSIBLY HAIL ALONG WITH HEAVY RAINS. THE STORMS WILL BE
SLOW MOVING AND THE MAIN THREAT WILL BE HEAVY RAINS.

STORM SPOTTER AND EMERGENCY MANAGEMENT OFFICALS ARE NOT EXPECTED TO
BE ACTIVATED THIS AFTERNOON OR EVENING.

IV
Special weather statement, Jul 6, 9:54 AM CDT, 5 hours 22 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-061600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
954 AM CDT SUN JUL 6 1997

A STRONG UPPER LEVEL STORM SYSTEM OVER NORTH CENTRAL TEXAS THIS
MORNING WILL MOVE SLOWLY EAST ACROSS THE FOUR STATE REGION TODAY
AND MONDAY. A WEAKENING COMPLEX OF STORMS AHEAD OF THIS SYSTEM
THIS MORNING WAS OVER THE EASTERN PORTIONS OF NORTH CENTRAL TEXAS.
AT 950 AM THE LEADING EDGE OF THIS COMPLEX EXTENDED FROM WEST OF
PARIS TO WEST OF SULPHUR TO NEAR ATHENS.

AN OUTFLOW BOUNDARY FROM THIS COMPLEX WILL MOVE EAST INTO EAST TEXAS
THIS AFTERNOON AND SERVE AS A FOCUS FOR THUNDERSTORMS TO FORM ALONG.

THE AIRMASS OVER EAST TEXAS AND NORTH LOUISIANA IS MOIST AND
UNSTABLE. HOWEVER THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO
BE SEVERE. HOWEVER ISOLATED STORMS MAY PRODUCE STRONG MICROBURST
WINDS AND POSSIBLY HAIL ALONG WITH HEAVY RAINS. THE STORMS WILL BE
SLOW MOVING AND THE MAIN THREAT WILL BE HEAVY RAINS.

STORM SPOTTER AND EMERGENCY MANAGEMENT OFFICALS ARE NOT EXPECTED TO
BE ACTIVATED THIS AFTERNOON OR EVENING.

IV
Local storm report, Jul 6, 1:42 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
142 PM CDT SUN JUL 06 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 PM    KILGORE                   TX   WIND DAMAGE
07/06/97   GREGG                          TREES AND POWERLINES DOWN.

0110 PM    LONGVIEW                  TX   WIND DAMAGE
07/06/97   GREGG                          POWERLINE DOWN IN
                                          NORTHEAST LONGVIEW.

10
Local storm report, Jul 6, 1:46 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
142 PM CDT SUN JUL 06 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 PM    KILGORE                   TX   WIND DAMAGE
07/06/97   GREGG                          TREES AND POWERLINES DOWN.

0110 PM    LONGVIEW                  TX   WIND DAMAGE
07/06/97   GREGG                          POWERLINE DOWN IN
               \                           NORTHEAST LONGVIEW.

10
Local storm report, Jul 6, 2:14 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
214 PM CDT SUN JUL 06 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    15 S HENDERSON            TX   .88 INCH HAIL
07/06/97   RUSK                           NICKEL SIZE HAIL REPORTED
                                          BY STORM SPOTTER ON HWY
                                          259.

0200 PM    10 NW LUFKIN              TX   WIND DAMAGE
07/06/97   ANGELINA                       TREES AND POWERLINES DOWN
                                          AT THE INTERSECTION OF HWY
                                          103 AND HWY 7.

0205 PM    10 NW LUFKIN              TX   1.75 INCH HAIL
07/06/97   ANGELINA                       MARBLE TO GOLFBALL SIZE
                                          HAIL FELL FOR 3-5 MILES
                                          ALONG HWY 69.

0205 PM    GARRISON                  TX   WIND DAMAGE
07/06/97   NACOGDOCHES                    TREES AND POWERLINES DOWN.
                                          ONE CAR HIT A TREE...AND A
                                          HAYTRUCK JACK-KNIFED
                                          TRYING TO AVOID HITTING
                                          THE CAR.  NO INJURIES.

10
Local storm report, Jul 6, 2:17 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
214 PM CDT SUN JUL 06 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    15 S HENDERSON            TX   .88 INCH HAIL
07/06/97   RUSK                           NICKEL SIZE HAIL REPORTED
                                          BY STORM SPOTTER ON HWY
                                          259.

0200 PM    10 NW LUFKIN              TX   WIND DAMAGE
07/06/97   ANGELINA                       TREES AND POWERLINES DOWN
                                          AT THE INTERSECTION OF HWY
                                          103 AND HWY 7.

0205 PM    10 NW LUFKIN              TX   1.75 INCH HAIL
07/06/97   ANGELINA                       MARBLE TO GOLFBALL SIZE
                                          HAIL FELL FOR 3-5 MILES
                                          ALONG HWY 69.

0205 PM    GARRISON                  TX   WIND DAMAGE
07/06/97   NACOGDOCHES                    TREES AND POWERLINES DOWN.
                                          ONE CAR HIT A TREE...AND A
                                          HAYTRUCK JACK-KNIFED
                                          TRYING TO AVOID HITTING
                                          THE CAR.  NO INJURIES.

10

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:37 PM CDTSevere Thunderstorm WarningSHVGregg53 min
Jul 6, 1:07 PM CDTSevere Thunderstorm WarningSHVRusk53 min
Jul 6, 1:54 PM CDTSevere Thunderstorm WarningSHVNacogdoches66 min
Jul 6, 1:57 PM CDTSevere Thunderstorm WarningSHVAngelina63 min
Jul 6, 3:08 PM CDTSevere Thunderstorm WarningSHVSabine52 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.